A 67-year-old woman with rheumatoid arthritis presented rapidly progressive glomerulonephritis (RPGN) after 5 months of D-penicillamine (250 mg/day) treatment. Light microscopy study showed severe glomerulonephritis with crescent formation in 60% of the glomeruli and infiltration of inflammatory cells in the wall of an arteriole. Immunofluorescence revealed scanty granular IgG, IgA and C3 deposits along the capillary walls and mesangium. The patient was treated with steroid pulse, plasmapheresis, cyclophosphamide and antiplatelet agents. A complete recovery of renal function was achieved in a few weeks. This new case of RPGN in the course of D-penicillamine treatment emphasizes the need for frequent monitoring of renal function and evaluation of urinary sediment and proteinuria in these patients. The prompt discontinuation of D-penicillamine and vigorous treatment measures could allow for a good prognosis as in this case.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.